Kansas, 2019

High Wind in Kansas, November 30, 2019

November 30, 2019 · NWS GID · 6 events in 6 counties and zones

High winds occurred behind a deep, occluded low on this Saturday. At daybreak, a 987 mb low was near central Nebraska with an occluded front extending southeastward to the triple point near Springfield, MO.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

High winds occurred behind a deep, occluded low on this Saturday. At daybreak, a 987 mb low was near central Nebraska with an occluded front extending southeastward to the triple point near Springfield, MO. Through the day, this low slowly migrated across northern Nebraska to near Sioux City, IA by sunset. The tight pressure gradient in the western semi-circle of the low gradually enveloped the region resulting in strengthening winds. Winds were strongest between noon and midnight CST. During that time frame, northwest winds were sustained at 25 to 35 MPH, with frequent gusts between 45 and 50 MPH. At times, winds were sustained around 40 MPH. Less frequent peak gusts were mostly between 50 and 60 MPH. The highest measured wind gusts were 62 MPH at Hunter, and 58 MPH near Codell, Bellaire, and Speed. As is typical for this part of the nation, there was very little in the way of damage or power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Nov 30, 2:52 PM CST, 8 minutes earlier.

Area forecast discussion, Nov 30, 2:52 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
252 PM CST Sat Nov 30 2019

.SHORT TERM...(This evening through Sunday)
Issued at 213 PM CST Sat Nov 30 2019

An intensifying area of low pressure across northeastern Nebraska
is expected to gradually shift east through the evening and
overnight hours with some wrap around moisture bringing a light
dusting of snow to areas primarily across south central Nebraska
overnight.

So far this afternoon...along with the very intense winds...a few
light sprinkles/flurries have not amounted to much. For
tonight...short term guidance is indicating winds will peak just
after 00Z as the low continues to intensify and shift east...with
gusts to around 60 MPH expected to be fairly widespread during the
evening/overnight hours. With very little change to previous
thinking...plan on refreshing the High Wind Warning this
afternoon, but not extending it beyond its current expiration of 9
AM CST Sunday. That said...while all indications are that winds
will fall below warning criteria during the morning hours
tomorrow...it will still be windy all day, making for another
rather unpleasant day across the region.

In addition to the strong winds expected through the short term
period...there will be a chance for light snowfall this
evening/overnight. Went with a blend of guidance to come up with a
few tenths of an inch of snow as far south as NE/KS border...with
potentially up to one inch of total accumulation across areas
primarily north of highway 92. While there will likely be some
snow as evident in radar returns upstream of the area...the
amounts will likely be fairly insignificant...with the bigger
impact coming in the form of reduced visibility from the
combinations of the light snow and strong winds. Precipitation
should end by daybreak Sunday...with partial clearing expected
from west to east late in the day.

.LONG TERM...(Sunday night through Saturday)
Issued at 213 PM CST Sat Nov 30 2019

After an active week of weather across the region...a relative
quiet period of weather is in store for the local area through the
upcoming week as high pressure builds in behind the departing low
to start the extended periods. While this weak ridge will be
briefly interrupted by a passing clipper Monday
night/Tuesday...and a weak front Wednesday night/Thursday...with
limited moisture and unimpressive dynamical forcing...kept the
extended forecast dry through next Saturday. Temperatures should
also rebound fairly nicely next week...with high temperatures
climbing back above normal by Tuesday and likely remaining there
through the end of the week. Normals for early December are in the
lower 40s...and currently we are looking at mid to upper 40s most
afternoons next week.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Sunday)
Issued at 1122 AM CST Sat Nov 30 2019

Very windy conditions expected through the period with MVFR
CIGS/VSBYS expected through early Sunday morning. Could see brief
IFR or even LIFR CIGS/VSBYS in passing snow shower, but overall,
think any periods like this will be brief with prevailing MVFR
conditions. Slowly diminishing winds and a return to VFR
conditions expected to begin around daybreak tomorrow as the
responsible area of low pressure tracks further east.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Warning until 9 AM CST Sunday for NEZ039>041-046>049-
     060>064-072>077-082>087.

KS...High Wind Warning until 9 AM CST Sunday for KSZ005>007-017>019.

&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Rossi
Hazardous weather outlook, Nov 30, 6:08 AM CST, 8 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
608 AM CST Sat Nov 30 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011215-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
608 AM CST Sat Nov 30 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

As the surface low deeps and moves eastward across the area,
northwest winds will increase on the back side of the low. These
northwest winds will be very strong. Sustained speeds of 30-
40 mph and with gusts to 60 mph at times. The strongest winds
will be present Saturday afternoon through Sunday morning. Please
refer to the latest High Wind Warning message for more details.

Some snow fall is expected this afternoon and evening across
south central Nebraska. Accumulations of a few tenths up to an
inch in central Nebraska is possible. The snow will fall with
strong northwest winds which could cause visibilities to be
reduced for periods of time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The High Wind Warning remains in effect until 9 am Sunday
morning. Wind speeds from 30-40 mph with gusts up to 60 mph at
times. Please see the latest High Wind Warning message for more
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight. However, if
you have any damage or impacts from the strong winds, those
reports are appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Phillips

When
November 30, 3:00 PM CST to 11:59 PM CST
Where
Phillips forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
ASOS
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Based on surrounding area observations, sustained speeds of at least 40 MPH and isolated gusts close to 65 MPH likely occurred.

High Wind, Rooks

When
November 30, 3:00 PM CST to 11:59 PM CST
Where
Rooks forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Based on surrounding area observations, sustained speeds of at least 40 MPH likely occurred. Gusts near 65 MPH also occurred, with a 68 MPH gust recorded at 609 PM by a mesonet site located approximately 7 miles northwest of Natoma.

High Wind, Smith

When
November 30, 4:00 PM CST to 11:59 PM CST
Where
Smith forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
ASOS
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

Based on surrounding area observations, sustained speeds of at least 40 MPH and isolated gusts close to 65 MPH likely occurred.

High Wind, Osborne

When
November 30, 4:00 PM CST to 11:59 PM CST
Where
Osborne forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
ASOS
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

Based on surrounding area observations, sustained speeds of at least 40 MPH and isolated gusts close to 65 MPH likely occurred.

High Wind, Jewell

When
November 30, 5:00 PM CST to 11:59 PM CST
Where
Jewell forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
ASOS
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

Based on surrounding area observations, sustained speeds of at least 40 MPH and isolated gusts close to 65 MPH likely occurred.

High Wind, Mitchell

When
November 30, 5:00 PM CST to 11:59 PM CST
Where
Mitchell forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
ASOS
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

Based on surrounding area observations, sustained speeds of at least 40 MPH and isolated gusts close to 65 MPH likely occurred.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 861012, 861015, 861011, 861013, 861010, 861014.